Kansas, 2007

Tornado and Flood in Kansas, April 24, 2007

April 24, 2007 · NWS GLD · 5 events in 4 counties and zones

A slow-moving upper low pressure system over Colorado produced hail and flooding over portions of western Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A slow-moving upper low pressure system over Colorado produced hail and flooding over portions of western Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 24, 3:25 AM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Apr 24, 3:25 AM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
325 AM MDT TUE APR 24 2007

.DISCUSSION...MAIN FORECAST CONCERNS ARE THE POSSIBILITY OF SEVERE
WEATHER THIS EVENING AND SNOW MIXED WITH RAIN EARLY WEDNESDAY
MORNING ACROSS THE WESTERN PORTIONS OF THE FORECAST AREA.

THE SURFACE LOW OVER SOUTHEAST COLORADO STALLS OVER SOUTHEAST
COLORADO AS IT DEEPENS IN RESPONSE TO THE DEEPENING UPPER LOW
CURRENTLY MOVING THROUGH THE 4-CORNERS REGION AND INTO SOUTHEAST
COLORADO AND SOUTHWEST KANSAS THIS EVENING. WITH THE WARM SECTOR
AHEAD OF THE LOW CURRENTLY ACROSS MUCH OF THE FORECAST AREA WITH A
WARM FRONT AT THE SURFACE THROUGH THE CENTRAL PORTION OF THE
FORECAST AREA AND A COLD FRONT ENHANCED BY THUNDERSTORM OUTFLOW
ACROSS THE NORTHWEST PORTION OF THE FORECAST AREA...EXPECT PLENTY
OF MOISTURE TO CONTINUE TO ADVECT INTO MAINLY THE EASTERN SECTIONS
OF THE FORECAST AREA WITH PLENTY OF SHEAR AND MESOSCALE LIFT IN
THE VICINITIES OF THE SURFACE BOUNDARIES AND SYNOPTIC LIFT
ASSOCIATED WITH THE LOW LIFTING ACROSS THE HIGH PLAINS. THIS WILL
ALL LEAD TO ADDITIONAL THUNDERSTORM PRODUCTION LATER TODAY AND
THIS EVENING ACROSS THE TRI-STATE REGION WITH SOME STORMS EXPECTED
TO BECOME SEVERE.

WITH STRONG NORTHERLY FLOW BEHIND THE EXITING SURFACE LOW AND
TEMPERATURES DIPPING INTO THE MID 30S ACROSS THE WESTERN PORTIONS
OF THE FORECAST AREA...IT WILL BE POSSIBLE TO SEE SOME SNOW MIXING
IN WITH THE RAIN SHOWERS LATE TUESDAY NIGHT/EARLY WEDNESDAY MORNING.

THE NEW TREND HAS BEEN TO COOL TEMPERATURES THROUGH THE LATTER
PART OF THE WEEK. THIS SEEMS REASONABLE GIVEN THE AMOUNT OF
RAINFALL AND CLOUD COVER EXPECTED WITH THE LOW PRESSURE SYSTEM
THAT WILL BE MOVING ACROSS THE REGION ALONG WITH ANOTHER SHORT
WAVE TROUGH EXPECTED LATE THURSDAY NIGHT AND FRIDAY. THE GFS IS
CURRENTLY MUCH STRONGER WITH THIS NEXT SHORT WAVE TROUGH THAN THE
NAM. WILL NOT PUT ANY PRECIPITATION IN ON THURSDAY NIGHT OR FRIDAY
GIVEN THE POOR AGREEMENT BETWEEN MODELS AND THE NEW MORE MOIST
TREND LATE IN THE WEEK THAT DOES NOT AGREE WITH PRIOR TRENDS...BUT
HAVE TRENDED SLIGHTLY THAT WAY.

THE WEEKEND AND BEGINNING OF NEXT WEEKS ARE STILL LOOKING DRY AND
WARMER AS AN UPPER RIDGE AMPLIFIES OVER THE WESTERN U.S. AND MOVES
OVER THE CENTRAL U.S.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

LOCKHART
Hazardous weather outlook, Apr 24, 5:57 AM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
557 AM MDT TUE APR 24 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
557 AM MDT TUE APR 24 2007 /657 AM CDT TUE APR 24 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE TRI-STATE
REGION LATE THIS AFTERNOON AND EVENING WITH THUNDERSTORMS CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WINDS MAINLY EAST OF KANSAS
STATE HIGHWAY 27. A FEW ISOLATED TORNADOES ARE POSSIBLE WITH THESE
STORMS. THERE IS ALSO THE POSSIBILITY OF FLASH FLOODING AS STORMS
MAY PRODUCE HEAVY RAINFALL OVER AREAS THAT PREVIOUSLY RECEIVED
SIGNIFICANT AMOUNTS OF RAIN.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE TRI-
STATE REGION AHEAD OF THE LOW PRESSURE CENTER THAT WILL BE
DEEPENING OVER SOUTHEAST COLORADO AND TRACKING ACROSS SOUTHWEST
KANSAS THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

LOCKHART

In the hours before

Local storm report, Apr 24, 6:09 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
609 AM MDT TUE APR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 AM     HEAVY RAIN       MCCOOK                  40.20N 100.62W
04/24/2007  E4.10 INCH       RED WILLOW         NE   BROADCAST MEDIA

&&

KJAMES
Local storm report, Apr 24, 6:10 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
610 AM MDT TUE APR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 AM     HEAVY RAIN       3 N MCCOOK              40.25N 100.62W
04/24/2007  E4.25 INCH       RED WILLOW         NE   BROADCAST MEDIA

&&

KJAMES
Local storm report, Apr 24, 6:11 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
611 AM MDT TUE APR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 AM     HEAVY RAIN       CULBERTSON              40.23N 100.84W
04/24/2007  E2.63 INCH       HITCHCOCK          NE   BROADCAST MEDIA

&&

KJAMES
Special weather statement, Apr 24, 6:40 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
640 AM MDT TUE APR 24 2007

KSZ001-013-241345-
CHEYENNE-SHERMAN-
740 AM CDT TUE APR 24 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHEYENNE COUNTY IN NORTHWEST KANSAS AND SHERMAN
COUNTY IN NORTHWEST KANSAS...

AT 638 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF GOODLAND...AND MOVING NORTH AT
50 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 15 AND 33.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 174 AND 202.
Special weather statement, Apr 24, 6:56 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
656 AM MDT TUE APR 24 2007

KSZ013-027-241345-
SHERMAN-WALLACE-
656 AM MDT TUE APR 24 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SHERMAN COUNTY IN NORTHWEST KANSAS AND WALLACE
COUNTY IN WEST CENTRAL KANSAS...

AT 654 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF WALLACE...OR 13 MILES NORTHEAST
OF SHARON SPRINGS...AND MOVING NORTH AT 40 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 21 AND 35.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 149 AND 156.

KILLINGSWORTH

The radar

The Goodland radar (KGLD), 61 km away, was scanning. The volume nearest the first event began at 13:00 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flood, 1 tornado. Local standard time, as filed.

Flood, Rawlins

When
April 24, 7:00 AM CST to 7:00 PM CST
Where
Rawlins County, 15 mi S of Atwood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.583, -101.050

Heavy rainfall produced widespread rises in creeks as well as road washouts throughout the county. Water was reported over Hwy 25 about 15 miles south of Atwood during the morning.

Hail, Sherman

When
April 24, 6:30 AM MST
Where
Sherman County, 6 mi E of Goodland
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.350, -101.608

Hail, Decatur

When
April 24, 8:00 AM CST
Where
Decatur County, Oberlin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.820, -100.520

Hail, Wallace

When
April 24, 7:55 AM MST
Where
Wallace County, 4 mi NW of Weskan
Measured
1 in hail
Reported by
Public
Coordinates
38.911, -102.022

Tornado, Wallace

When
April 24, 12:48 PM MST to 12:49 PM MST
Where
Wallace County, 3 mi NW of Weskan
Rating
EF0
Path length
0.5 mi
Path width
10 yd
Reported by
NWS Employee
Coordinates
38.901, -102.009

No known damage...over open fields. Tornado occurred near Roads N, 3.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyThe tornado archive for Kansas, 2007Warnings in Kansas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29681, 29449, 29451, 29452, 29566.